Extending the support of 1- and 2-level densities for cusp form $L$-functions under square-root cancellation hypotheses

Annika Mauro, Jack B. Miller, Steven J. Miller Acta Arithmetica MSC: Primary 11M26; Secondary 11M41, 15A52 DOI: 10.4064/aa230529-26-9 Opublikowany online: 7 February 2024


The Katz–Sarnak philosophy predicts that the behavior of zeros near the central point in families of $L$-functions agrees with that of eigenvalues near 1 of random matrix ensembles. Under GRH, Iwaniec, Luo and Sarnak showed agreement in the 1-level densities for cuspidal newforms with the support of the Fourier transform of the test function in $(-2, 2)$. Under a square-root cancellation conjecture (‘Hypothesis S’), they extend allowable support to a (symmetric) larger open interval $\supsetneq (-2,2)$ still obeying random-matrix statistics. We formulate a two-dimensional analog and show it leads to improvements in the 2-level density. Specifically, we show that a square-root cancellation of certain classical exponential sums over primes increases the support of the test functions such that the main terms in the $1$- and $2$-level densities of cuspidal newforms averaged over bounded weight $k$ (and fixed level $1$) converge to their random matrix theory predictions. We also conjecture a broad class of such exponential sums where we expect improvement in the case of arbitrary $n$-level densities, and note that the arguments in [Inst. Hautes Études Sci. Publ. Math. 91 (2000), 55–131] yield larger support than claimed.


  • Annika MauroDepartment of Mathematics
    Stanford University
    Stanford, CA 94305, USA
  • Jack B. MillerDepartment of Mathematics
    Yale University
    New Haven, CT 06511, USA
  • Steven J. MillerDepartment of Mathematics and Statistics
    Williams College
    Williamstown, MA 01267, USA

Przeszukaj wydawnictwa IMPAN

Zbyt krótkie zapytanie. Wpisz co najmniej 4 znaki.

Przepisz kod z obrazka

Odśwież obrazek

Odśwież obrazek